Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 189, NWS Sioux Falls, SD

July 20, 1998Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 1998, 9:53 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 1998, 9:53 AM CDT (14:53 UTC)
Expired
Jul 20, 1998, 10:25 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:57 AM CDTHail 0.75Arco, MN
Jul 20, 10:10 AM CDTHail 1Balaton, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2746 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS1 KFSD 201454 RRA
SVRFSD
MNC081-083-201525-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 AM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA
  LYON COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 1025 AM CDT

* AT 951 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF MARSHALL  OR 8 MILES
  WEST OF LYND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYND                     AROUND 955 AM CDT
  RUSSEL                   AROUND 955 AM CDT
  MARSHALL                 AROUND 1005 AM CDT
  AMIRET                   AROUND 1015 AM CDT
  DUDLEY                   AROUND 1015 AM CDT


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

FUHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:03 PM CDT, 12 hours 50 minutes earlier.

Area forecast discussion, Jul 19, 9:03 PM CDT, 12 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SUN JUL 18 1998

NO CHANGE IN ZNS FOR NOW...WILL LEAVE IN 20 PCT CHC TSTMS. NEW DVLPMNT
DOUBTFUL AND CURNT ACTVTY FAR WRN SD SHUD MOVE SEWD IF IT SURVIVES BUT
20 PCT NOT UNREASNBL CONSIDERING AIR UNSTBL AND DIRECTNL SHEAR FVRBL.
TEMPS AND WINDS LOOK OK.

.FSD...NONE
WILLIAMS

In the hours before

Local storm report, Jul 20, 6:56 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
656 AM CDT MON JUL 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    2 N VIRGIL                SD   60 MPH TSTM GUST
07/20/98   BEADLE                         1.5 INCHES RAIN IN BRIEF
                                          TIME WITH SMALL HAIL

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.